Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 98, NWS Grand Forks, ND

July 2, 2006Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2006, 8:32 PM CDT for Grant County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 8:32 PM CDT (01:32 UTC)
Expired
Jul 2, 2006, 9:15 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grant County, MN

The radar

The Aberdeen radar (KABR), 191 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030132
SVRFGF
MNC051-030215-
/O.NEW.KFGF.SV.W.0098.060703T0132Z-060703T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
832 PM CDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 915 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 7 MILES SOUTHWEST OF NORCROSS...OR 35 MILES SOUTH
  OF FERGUS FALLS...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRETT AT 855 PM CDT
  HOFFMAN AT 900 PM CDT
  7 MILES SOUTH OF ERDAHL AT 905 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4603 9621 4578 9623 4579 9579 4601 9582

$$

GV
2 follow-up statements
000 
WWUS53 KFGF 030150
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
851 PM CDT SUN JUL 2 2006

MNC051-030215-
/O.CON.KFGF.SV.W.0098.000000T0000Z-060703T0215Z/
GRANT MN-
851 PM CDT SUN JUL 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL GRANT COUNTY...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 5 MILES EAST OF HERMAN...OR 32 MILES SOUTH OF FERGUS
FALLS...MOVING TO THE EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRETT BY 900 PM CDT
  HOFFMAN BY 910 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4603 9621 4578 9623 4579 9579 4601 9582

$$

GV
000 
WWUS53 KFGF 030213
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
913 PM CDT SUN JUL 2 2006

MNC051-030223-
/O.EXP.KFGF.SV.W.0098.000000T0000Z-060703T0215Z/
GRANT MN-
913 PM CDT SUN JUL 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY EXPIRES
AT 915 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM CDT. 

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES SOUTH OF HOFFMAN...OR 36 MILES SOUTH OF
FERGUS FALLS...MOVING TO THE EAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM CDT. 

LAT...LON 4603 9621 4578 9623 4579 9579 4601 9582

$$

GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:27 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 2:27 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
227 PM CDT SUN JUL 2 2006

.SHORT TERM (TONITE THRU WED)...MAIN FORECAST CHALLENGE REVOLVES
AROUND THE EVOLUTION OF ELEVATED CONVECTION OVERNIGHT. AN UPPER
LOW SITUATED NORTH OF LAKE WINNIPEG CONTINUES TO ROTATE SEVERAL
WEAK SHORTWAVES THROUGH THE UPPER MIDWEST. ONE SUCH WAVE CURRENTLY
NEAR CYWG WILL SCOOT ACROSS THE INTERNATIONAL BORDER THIS EVENING
BRINGING A FEW SHOWERS TO THAT REGION. MEANWHILE...THE NEXT WAVE
WILL DIVE SOUTHEAST ACCOMPANIED BY A COLD FRONT. THIS FRONT IS
EXPECTED TO CROSS THE INTERNATIONAL BORDER LATE EVENING
TRAVERSING INTO CENTRAL MN BY EARLY MON AM.

COVERAGE AND INTENSITY OF ANY CONVECTION OVERNIGHT IS STILL IN
DOUBT DUE TO THE LACK OF ANY SIGNIFICANT FORCING. AT THE SFC...THE
FRONTAL BOUNDARY IS DIFFUSE AT BEST...SHOWING UP A BIT STRONGER AT
H85 WHERE I EXPECT STORMS TO BE BASED. THERE IS A 70KT+ JET STREAK
PASSING OVERHEAD AFTER MIDNIGHT...BUT THE LACK OF STRONG WINDS AT
LOWER LEVELS WILL SIGNIFICANTLY REDUCE THE EFFECTIVE BULK SHEAR.
WITH THE COLUMN STARTING OUT DRY FROM THE SFC TO H5...THE LACK OF
MOISTURE WILL ALSO PLAY A PART IN DOWNPLAYING THE SEVERE
POTENTIAL. THIS IS EVIDENT WITH CAPE VALUES FAILING TO EXCEED 1000
J/KG AND SHOWALTERS VALUES BARELY GOING NEGATIVE. WITH ALL THAT
SAID...I DO EXPECT AT LEAST SCATTERED STORMS TO MAKE AN APPEARANCE
(MAINLY AFTER MIDNIGHT) AND FOLLOW THE FRONT INTO SOUTHERN MN BY
MON AFTERNOON.

HIGH PRESSURE NOSES IN BY MON AFTERNOON BRINGING A PERIOD OF GUSTY
WINDS AND COOLER TEMPS. THE UPPER RIDGE CENTERED OVER THE ROCKIES
WILL GRADUALLY SHIFT EAST BY MIDWEEK PROMOTING RISING HEIGHTS
RESULTING IN A WARMING TREND.

.LONG TERM (THURS THRU SUN)...LONG RANGE MODELS IN GOOD AGREEMENT
UNTIL LATER PERIODS. MAIN DIFFERENCES ARE WITH TIMING OF
SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY LATE IN THE WORK WEEK
INTO NEXT WEEKEND. WITH TIMING DIFFERENCES AND POTENTIAL CAPPING
WILL MAINTAIN DRY FORECAST UNTIL MODELS COME TOGETHER A LITTLE
BETTER. UNTIL THEN SURFACE HIGH PRESSURE AND MID LEVEL RIDGING
WILL MAKE FOR WARM AND DRY PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JCA/VOELKER
Hazardous weather outlook, Jul 2, 3:20 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT SUN JUL 2 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-032030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
320 PM CDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT
AS A COLD FRONT SWEEPS SOUTH FROM CANADA. THE BEST CHANCE FOR
STORMS WILL BE CONFINED EAST OF THE RED RIVER AFTER MIDNIGHT.
SMALL HAIL WILL BE POSSIBLE WITH A FEW OF THE STRONGER
STORMS...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JCA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:55 PM CDTSevere Thunderstorm WarningFGFPolk53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.